Hail, Moore
- When
- June 30, 8:25 PM CST
- Where
- Moore County, 0.89 mi SW of Cactus
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.040, -102.010
Had leaves blown from trees.
Scattered thunderstorms developed near the surface trough from near or just west of Amarillo up to Guymon and moved eastward. Any storm that developed along the surface trough had abundant instability but modest wind shear and drier air near the surface.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
Scattered thunderstorms developed near the surface trough from near or just west of Amarillo up to Guymon and moved eastward. Any storm that developed along the surface trough had abundant instability but modest wind shear and drier air near the surface. Thus, pulse type single cell to multicell storms producing down-bursts was the main threat.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 30, 7:24 PM CST, 1 hour 1 minute earlier.
Area Forecast Discussion...UPDATED National Weather Service Amarillo TX 824 PM CDT Sat Jun 30 2018 .UPDATE... Band of SFC convergence finally sparking isold-sct storms in the WRN Panhandles as a s/wv replaced the subsidence left behind by previous one. This has helped lift the thumb on things. Outflow from dying NM storms is about to reach these from behind. Also, outflow approaching AMA from the east has just now shown itself on radar and that could make things interesting if solid boundary collision occurs. Trends and latest CAMs (ones picking up on this activity at all) suggest favoring NRN counties and updated POPs to decrease values to ISO across the south with SCT POPs (capped at 40%) across the north. Lowered pop in AMA, but certainly not out of woods for potential TSTM impacts in the city and have some concern for boundary collision that was not foreseen when update was completed. Have seen strong storms and even a hail spike in current activity, so can't rule out a few pulse severe storms, but expect most activity will remain below severe limits. && .PREV DISCUSSION... /Issued 633 PM CDT Sat Jun 30 2018/ AVIATION... A low threat for TSTMS remains for all sites, but overall trends in cloud development have not looked favorable in the past hour. A cold front will bring a wind shift to the area late tonight from north to south. Guidance has been trending toward a period of IFR CIGS behind the front given NE winds which will provide a moist upslope flow. Have opted to include this period of IFR CIGS in AMA and DHT where best chcs for low clouds exists around and after sunrise. Expect VFR conditions to return in the aftn. Better CHC for TSTMs Sunday appears to be south of the area near the frontal boundary. PREV DISCUSSION... /Issued 328 PM CDT Sat Jun 30 2018/ .Corrected Long Term Discussion... SHORT TERM...Tonight through Sunday morning... There are a few interesting features to note in the short term forecast which could have impacts on convective evolution through tonight. Latest upper level analysis indicated mid/upper trough axis now moving over central Rockies. Meanwhile, water vapor channels show MCS moving northeast over Red River now moving into southwest corner of OK. Remnants of a MCV can still be seen moving northeast now over south- central KS while outflow from storms overnight have interacted to form a more pronounced surface low over far southwest KS. A surface trough extends southward into the west-central sections of the Texas Panhandle. It seems that the initial round of convective activity will be focused along the surface trough where a cu field has already developed and further northwest where mountain convection is already noted in northeast NM. A quick shower popped up over Donley Co around 19z, but quickly dissipated as it moved into subsidence region on the southwest side of the MCV and MCS. Over time, this area of subsidence should weaken, as is already suggested with MLCIN erosion per SPC mesoscale analysis. Moreover, expect isolated to widely scattered thunderstorms to develop near the surface trough from near or just west of Amarillo up to Guymon mostly after 21z, moving eastward at 10 to 15 mph. There is uncertainty with how storms will be able to persist as they move into the eastern Panhandles, mainly due to uncertainty with subsidence in wake of MCV. For now, decreasing pops to slight chance in the eastern Panhandles. Any storm that can get going along the surface trough (which may also be fighting some subsidence) will have MLCAPE of 2000 to 3000 J/kg and effective deep layer shear of 20 to 30 knots. Thus, pulse type single cell to multicell storms with downburst potential will be main threat given steep low level lapse rates and 1000-1500 J/kg DCAPE. Marginally severe hail also can't be ruled out given large CAPE and 500mb temps around -6 deg C. Storms this afternoon and evening shouldn't last long after sunset. However, some modest WAA with LLJ developing ahead of cold front could help maintain updrafts after sunset, especially with any multicell clusters that can stay out of subsidence. The cold front will sweep through the area between 06z and 12z, and can't rule out an elevated storm or shower developing along this feature, so kept chance pops in areas where moisture looked better ahead of cold front mainly in the northeast zones. Otherwise, some temporary low clouds will be possible along and behind the front and expect winds to shift to the north and become gusty for an hour or two. Ward LONG TERM...Sunday through Friday... Longwave trough over the western United States will progress eastward on Sunday, with a surface cold front plunging south and clearing the CWA right around midday. High temperatures Sunday afternoon should be about 5 to 10 degrees below today's values, with most of the region forecasted to range from the mid 80s northwest to near 90 southeast. Thunderstorm development is going to greatly depend on mechanical lifting due to a passing shortwave trough and/or the cold front to retreat far enough north to help bring in warmer temperatures. As of the latest progged soundings, a stout inversion layer exists around H7 for the entire region, though there are some hi-res guidance suggesting that a convective complex could form in west Texas and move into the far southern combined Panhandles. Timing is going to be key, as MLCIN is expected to increase after sunset but elevated CAPE between 1500-2500 J/kg will still be available to be acted upon. Have opted to focus mainly low end slight chance PoPs in the areas mentioned, and confidence in anything impacting our region late Sunday into early Monday is low. Thunderstorm chances exist on Monday as all model guidance favors returning southerly flow into the CWA. Another longwave trough is expected to dig into the western United States and bring the region under southwesterly flow once more. A shortwave trough embedded in this flow is expected to move across the combined Panhandles late Monday afternoon into early Tuesday morning, with the left jet entrance region focused over the area providing lift. However, mitigating factors exist to include how much moisture returns to the region and other ongoing convection upstream and south of the area. Latest hi-res guidance has about 1000 to 1500 J/kg of MLCAPE favoring the western and central Panhandles, but the wind profile below H5 is disorganized and 0-6 km bulk shear is only around 10 to 15 kts. Thunderstorms are going to be potential slow movers as a result of this profile, and updrafts are going to have a hard time remaining sustained which will favor outflow boundaries or other surface boundary features being the area of focus. Eastward progression of these storms is going to be greatly dependent on these factors. Have reflected this line of thinking in the forecasted PoPs, with highest chances favoring the western Panhandles. Tuesday through Friday is going to see the ridge become reoriented in such a manner that flow will be predominantly light out of the south-southwest to southwest aloft for this period. Eastward progression of thunderstorms off the New Mexico mountains will be greatly limited in this flow regime, with the lowest PoP chances centered on Wednesday (mostly due to ridge axis being over the Panhandles that day). Model guidance continues to show a potential tropical feature moving west across south and central Texas Wednesday through Friday. Certainty is too low to determine if this will have an impact on our region, so have opted to keep PoPs going with prevailing pattern of flow becoming more easterly towards the end of the work week. High temperatures will be at it's hottest on Tuesday and Wednesday (upper 90s to near 100) as ridge axis is overhead, decreasing to the lower to mid 90s Thursday and Friday as easterly moist flow becomes established. Bieda AVIATION...Previous Discussion...18Z TAFs... Chance for TSRA this afternoon and evening mainly for KDHT and KGUY. Confidence is not high at this time, therefor TAFs only reflect vicinity thunderstorms. If KAMA sees TSRA it will be later compared to the northern terminals and a PROB30 group reflects this timing. Winds will primarily be out of the south gusting up to 30 kts at times in the first one to two hours of the period. Then the winds will be around 15 kts primarily out of the south until a front comes through, then winds will become northerly between 08-11Z with the northern terminals being affected first. Winds could briefly become gusty along the front. TAFs may have to be amended for outflow winds from TS. Hoffeditz/Ward && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && 88/88
Hazardous Weather Outlook National Weather Service Amarillo TX 239 PM CDT Sat Jun 30 2018 OKZ001>003-TXZ001>020-317-010745- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 239 PM CDT Sat Jun 30 2018 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. Isolated to scattered thunderstorms will form mainly across the central and western combined Panhandles. Some of the storms may become strong to marginally severe, with hail up to the size of quarters and wind gusts up to 65 mph. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Thunderstorms will be possible across the Oklahoma and Texas Panhandles Sunday through Tuesday night, and once again Thursday through Friday, mainly during the afternoon and nighttime hours. Some of these storms may become strong or marginally severe Sunday night. However, widespread severe weather is not expected. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible today and tomorrow. Bieda
Special Weather Statement National Weather Service Amarillo TX 755 PM CDT SAT JUN 30 2018 TXZ002-006-007-010145- Hartley TX-Sherman TX-Moore TX- 755 PM CDT SAT JUN 30 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SHERMAN...NORTHWESTERN MOORE AND EASTERN HARTLEY COUNTIES UNTIL 845 PM CDT... At 754 PM CDT, Doppler radar was tracking a strong thunderstorms from near Cactus to 10 miles southwest of Cactus, moving northeast at 10 mph. Dime size hail and wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Cactus. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. && LAT...LON 3632 10194 3610 10165 3589 10217 3597 10224 TIME...MOT...LOC 0054Z 230DEG 10KT 3595 10216 MJG
The Amarillo radar (KAMA), 94 km away, was scanning. The volume nearest the first event began at 02:25 UTC.
5 hail, 4 thunderstorm wind. Local standard time, as filed.
Had leaves blown from trees.
Power lines blown down near and on the road along highway 287 just north of Cactus. Time estimated by radar.
Late report of quarter sized hail.
Late report of half dollar hail with moderate crop damage, time estimated from radar.
Late report of measured 58 mph thunderstorm wind gust.
Nickel to quarter sized hail reported.
Spotter estimated 60 mph wind gust.
Forest Service reported damage from winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 771012, 771013, 771020, 771015, 771016, 771024, 771017, 771025, 771022.